Advertisement

Journal of Statistical Theory and Practice

, Volume 12, Issue 1, pp 48–65 | Cite as

On improved estimation under Weibull model

  • Hidekazu Tanaka
  • Nabendu Pal
  • Wooi K. Lim
Article

Abstract

This article deals with improved estimation of a Weibull (a) shape parameter, (b) scale parameter, and (c) quantiles in a decision-theoretic setup. Though several convenient types of estimators have been proposed in the literature, we rely only on the maximum likelihood estimation of a parameter since it is based on the sufficient statistics (and hence there is no loss of information). However, the MLEs of the parameters just described do not have closed expressions, and hence studying their exact sampling properties analytically is impossible. To overcome this difficulty we follow the approach of second-order risk of estimators under the squared error loss function and study their second-order optimality. Among the interesting results that we have obtained, it has been shown that (a) the MLE of the shape parameter is always second-order inadmissible (and hence an improved estimator has been proposed); (b) the MLE of the scale parameter is always second-order admissible; and (c) the MLE of the p-th quantile is second-order inadmissible when p is either close to 0 or close to 1. Further, simulation results have been provided to show the extent of improvement over the MLE when second-order improved estimators are found.

Keywords

Quantile estimation shape parameter scale parameter risk function admissibility inadmissibility 

AMS Subject Classification

65F12 62C15 62F10 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Barros, V. R., and Ε. A. Estevan. 1983. On the evaluation of wind power from short wind records. Journal of Climate and Applied Meteorology 22: 1116–23.CrossRefGoogle Scholar
  2. Carlin, J., and J. Haslett. 1982. The probability distribution of wind power from a dispersed array of wind turbine generators. Journal of Applied Meteorology 21: 303–13.CrossRefGoogle Scholar
  3. Ghosh, J. K., and Β. Κ. Sinha. 1981. A necessary and sufficient condition for second-order admissibility with applications to Berkson’s bioassay problem. Annals of statistics 9: 1334–38.MathSciNetCrossRefGoogle Scholar
  4. He, X., and W. K. Fung. 1999. Method of medians for lifetime data with Weibull models. Statistics in Medicine 18: 1993–2009.CrossRefGoogle Scholar
  5. Johnson, R. Α., and J. H. Haskell. 1983. Sampling properties of estimators of a Weibull distribution of use in lumber industry. Canadian Journal of Statistics 11 (2): 155–69.CrossRefGoogle Scholar
  6. Kao, J. Η. Κ. 1958. Computer methods for estimating Weibull parameters in reliability studies. Transactions of IRE—Reliability and Quality Control 13: 15–22.CrossRefGoogle Scholar
  7. Kao, J. Η. Κ. 1959. A graphical estimation of mixed weibull parameters in life-testing electron tubes. Technometrics 1: 389–407.CrossRefGoogle Scholar
  8. Karlin, S. 1958. Admissibility for estimation with quadratic loss. Annals of mathematical Statistics 29: 406–36.MathSciNetCrossRefGoogle Scholar
  9. Kececioglu, D. 1993. Reliability & life testing handbook, Vol. 1. Englewood Cliffs, NJ: Prentice Hall Marks, N. 2005. Estimation of Weibull parameters from common percentiles. Journal of Applied Statistics 32: 17–24.Google Scholar
  10. Nagatsuka, H., and N. Balakrishnan. 2015. An efficient method of parameter and quantile estimation for the three-parameter Weibull distribution based on statistics invariant to unknown location parameter. Communications in StatisticsSimulation and Computation 44 (2): 295–318.MathSciNetCrossRefGoogle Scholar
  11. Seki, T., and S. Yokoyama. 1996. Robust parameter-estimation using the bootstrap method for the 2-parameter Weibull distribution. IEEE Transactions on Reliability 45: 34–41.CrossRefGoogle Scholar
  12. Shier, D., and K. Lawrence. 1984. A comparison of robust regression techniques for the estimation of Weibull parameters. Communications in StatisticsSimulation and Computation 13: 743–50.CrossRefGoogle Scholar
  13. Stein, C. 1956. Inadmissibility of the usual estimator for the mean of a multivariate normal distribution. Proceedings of the Third Berkeley Symposium on Mathematical Statistics and Probability, 1954–1955, vol. I, 197–206. Berkeley, CA: University of California Press.Google Scholar
  14. Stein, C. 1981. Estimation of the mean of a multivariate normal distribution. Annals of Statistics 9 (6): 1135–51.MathSciNetCrossRefGoogle Scholar
  15. Takagi, Y. 2012. On the estimation of the shape parameter of the gamma distribution in second-order asymptotics. Statistics of Probability Letters 82: 15–21.MathSciNetCrossRefGoogle Scholar
  16. Takeuchi, K., and M. Akahira. 1979. Asymptotic optimality of the generalized Bayes estimator in multiparameter cases. Annals of the Institute of Statistical Mathematics 31: 403–15.MathSciNetCrossRefGoogle Scholar
  17. Thomam, D. R., L. J. Bain, and C. E. Antle. 1969. Inferences on the parameter of the Weibull distribution, Technometrics, 11, 445–460.MathSciNetCrossRefGoogle Scholar
  18. Tuller, S. E., and A. C. Brett. 1984. The characteristics of wind velocity that favor the fitting of a Weibull distribution in wind speed analysis. Journal of Climate and Applied Meteorology 23: 124–34.CrossRefGoogle Scholar
  19. Wilks, D. S. 1989. Rainfall intensity, the Weibull distribution, and estimation of daily surface runoff. Journal of Applied Meteorology 28: 52–58.CrossRefGoogle Scholar

Copyright information

© Grace Scientific Publishing, 20 Middlefield Ct, Greensboro, NC 27455 2018

Authors and Affiliations

  1. 1.Faculty of Liberal Arts & SciencesOsaka Prefecture UniversitySakaiJapan
  2. 2.Faculty of Mathematics & StatisticsTon Due Thang UniversityHo Chi Minh CityVietnam
  3. 3.Department of MathematicsUniversity of Louisiana at LafayetteLafayetteUSA
  4. 4.Department of MathematicsWilliam Paterson UniversityWayneUSA

Personalised recommendations